Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 237, NWS Pueblo, CO

August 29, 2020Huerfano County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 2020, 2:28 PM MDT for Huerfano County, Pueblo County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 2:28 PM MDT (20:28 UTC)
Expired
Aug 29, 2020, 2:47 PM MDT
In force
19 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Huerfano County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 68 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS55 KPUB 292028
SVRPUB
COC055-101-292100-
/O.NEW.KPUB.SV.W.0237.200829T2028Z-200829T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
228 PM MDT Sat Aug 29 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Huerfano County in southeastern Colorado...
  South central Pueblo County in southeastern Colorado...

* Until 300 PM MDT.

* At 228 PM MDT, a severe thunderstorm was located 17 miles northeast
  of Greenhorn Mountain, or 20 miles south of Pueblo, moving east at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 10482 3809 10478 3810 10439 3782 10447
TIME...MOT...LOC 2028Z 278DEG 21KT 3799 10471 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
1 follow-up statement
960 
WWUS55 KPUB 292047
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
247 PM MDT Sat Aug 29 2020

COC055-101-292056-
/O.CAN.KPUB.SV.W.0237.000000T0000Z-200829T2100Z/
Huerfano CO-Pueblo CO-
247 PM MDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUERFANO AND
SOUTH CENTRAL PUEBLO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3794 10482 3809 10478 3810 10439 3782 10447
TIME...MOT...LOC 2043Z 278DEG 21KT 3797 10457 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:23 AM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 29, 11:23 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1123 AM MDT Sat Aug 29 2020

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Sat Aug 29 2020

Lingering light rain over the far southeast plains is generally
dissipating or moving out of the area, and there should generally be
dry conditions across the forecast area until later this morning.  A
weather disturbance, currently to the west of the area, will move
across CO from later this morning, through this evening. As it moves
across the area, it is expected to enhance showers/tstm chances
across the area.  Showers/tstms are expected to develop later in the
morning along the Continental Divide, then spreading across the
Upper Arkansas River valley and San Luis Valley into the eastern
mtns in the early afternoon. Then during the mid and late afternoon
hours the storms are expected to move over the I-25 corridor, and
then across the southeast plains thru the evening.  There are some
model differences with the NAM pcpn chances not being as widespread,
especially over the I-25 corridor and southeast plains, as the GFS
and HRRR.  The NAM Nest shows fairly widespread pcpn chances along
the I-25 corridor late this afternoon and early evening, but not
that much over the far southeast plains.  Will keep high PoPs over
the area for this afternoon and evening in the forecast.  It will be
another day where the Decker, Hayden Pass, Junkins and Spring burn
scars could be at risk for flash flooding if storms with heavy rain
move over these area.  SPC has a portion of the southeast plains in
a marginal risk for severe storms today.  It looks to be moderately
unstable this afternoon and deep layer shear values are 35-45 kts.
Could see a couple severe storms over the plains.  Precip chances
should generally come to end by midnight.  Temps today will be
cooler than yesterday, with highs in the upper 70s and lower 80s
over the plains and in the 70s in the high valleys.  Overnight temps
will be near average with lows in the 50s over the plains and 40s in
the high valleys.

.LONG TERM...(Sunday through Friday)
Issued at 400 AM MDT Sat Aug 29 2020

Sunday...An upper-level trough is expected to translate across the
northern Rockies into the northern Great Plains throughout the day,
bringing another round of showers and thunderstorms to the region.
Activity is anticipated to develop over the Continental Divide by
mid to late morning, then spread eastward through the day. Scattered
showers and storms are expected over the mountains and high valleys,
while more isolated activity is anticipated over the plains. Latest
guidance continues to indicate that a dry line will be set up
somewhere near the Kansas border, which could trigger a stronger
storm or two as CAPE values of up to 1500 J/kg and 0-6 bulk shear
values of around 30-35 kts are anticipated. The Storm Prediction
Center does have a Marginal Risk of severe weather out for this
area, which makes sense given where most of the guidance has the dry
line setting up. However, the potential for a stronger storm in this
area is highly dependent on where this dry line does set up. As for
temperatures, afternoon highs will rebound some from Saturday and
reach the lower to mid 90s across the plains and the upper 70s to
around 80 in the high valleys. Overnight, the trough is expected to
send a potent cold front through the area, which will cool
temperatures off by 10-20 degrees for Monday.

Monday and Tuesday...A trailing trough behind Sunday's trough is
expected to develop between the Pacific Northwest and the northern
Rockies and strengthen as it propagates south through Colorado. As
it does, showers and thunderstorms are expected to develop over the
mountains Monday afternoon and spread eastward with precipitation
continuing into into Tuesday. As mentioned in the previous
discussion, there is potential for a dusting of snow early Tuesday
morning over the highest peaks in the central mountains. Afternoon
highs are expected to be similar for both days, but Tuesday is
looking to be a couple degrees cooler, with temperatures reaching
the mid 70s to near 80 for most locations in the lower elevations.

Wednesday through Friday...As the early week system moves away from
Colorado, an upper-level ridge is anticipated to build to our west
and slowly edging east through the second half of the week. This
ridge is expected to bring quieter, drier, and somewhat warmer
weather back to the region. However, long-range guidance is
indicating that there will be a small chance for a few showers and
storms over the mountains on Friday, but confidence is low in that
solution at this time because ensemble models are showing quite a
bit of spread between their respective members. Afternoon highs are
expected to be in the upper 80s to around 90 across the plains, and
generally the mid 80s for the high valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat Aug 29 2020

KALS...

-TSRA will be in and around KALS between 18 and 21 UTC today. Gusty
 winds and brief periods of heavy rain will be possible.
 Otherwise VFR conditions are anticipated through the rest of the
 period.

KCOS AND KPUB...

Best chance of storms at these 2 taf sites will be between 21 and
23 UTC today. Gusty winds and brief periods of heavy rain
possible, especially at KCOS. Otherwise VFR conditions anticipated
through the remainder of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...CARLBERG
AVIATION...HODANISH
Hazardous weather outlook, Aug 29, 11:39 AM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Sat Aug 29 2020

COZ058>089-093>099-301745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Sat Aug 29 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two severe storms will be possible today over the plains,
with the best chance of severe storms south of highway 50. Hail up
to the size of ping pong balls and wind gusts to 65 mph will be
possible.

Showers and thunderstorms were moving across the Continental
Divide at noon time. These storms will move across the San Luis
Valley and the southern mountains early this afternoon and will
move across the I-25 corridor between 2 and 5 pm. They will then
continue moving east across the plains later this afternoon, and
across the far eastern plains this evening. The best instability
and wind shear was noted over the far southeast plains, south of
highway 50, and it is in this location where the best chance of
severe storms will be later today and this evening.

In addition, all thunderstorms will be capable of locally heavy
rain, wind gusts to 45 mph and dangerous cloud to ground
lightning. If a strong storm moves across the burn scars, flash
flooding will be possible. The best chance fro strong storms in
the mountains will be between 1 pm and 4 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are expected across much of
the area on Sunday, with the best coverage being over the
mountains. The main risks with storms on Sunday will be lightning
and wind gusts to around 45 mph. A stronger storm or two will be
possible over the far eastern plains, near the Kansas border. Hail
up to 1 inch in diameter and wind gusts to 60 mph are possible
with these storms. Although heavy rainfall is not expected to be
as widespread on Sunday, there is the potential for flash flooding
over the newer burn scars if a storm develops over one.

A rather strong pacific weather system will move across the
region late Monday and Tuesday. Over the plains and valleys,
this system will bring showers and thunderstorms to the region.
This system may also bring a dusting of snow to the highest
mountain tops Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and evening over the southeast
plains, with the greatest threat over the far southeast plains
south of highway 50.

Hodanish

In the hours before

Special weather statement, Aug 29, 1:33 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
133 PM MDT Sat Aug 29 2020

COZ074-088-292015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
133 PM MDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 13 miles northwest of Trinidad, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad.

LAT...LON 3729 10476 3739 10470 3741 10437 3717 10445
TIME...MOT...LOC 1933Z 292DEG 14KT 3732 10466

kam
Special weather statement, Aug 29, 1:59 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
159 PM MDT Sat Aug 29 2020

COZ087-292045-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
159 PM MDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 245
PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near
Walsenburg, or 14 miles east of Spring Burn Scar north of Highway
160, moving southeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walsenburg.

LAT...LON 3763 10497 3773 10492 3769 10456 3748 10477
TIME...MOT...LOC 1959Z 298DEG 5KT 3765 10487

kam
Special weather statement, Aug 29, 2:23 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
223 PM MDT Sat Aug 29 2020

COZ086>088-292115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
223 PM MDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 315 PM
MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Walsenburg, or 30 miles south of Pueblo, moving
east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Huerfano, north central Las Animas and southeastern Pueblo Counties.

LAT...LON 3778 10477 3790 10469 3790 10424 3762 10435
TIME...MOT...LOC 2023Z 284DEG 16KT 3783 10461

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:16 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Aug 28, 7:10 PM MDTSpecial Weather StatementPUBBaca50 min
Aug 28, 7:22 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas38 min
Aug 28, 8:03 PM MDTSpecial Weather StatementPUBBaca, Bent42 min
Aug 28, 8:45 PM MDTSpecial Weather StatementPUBBent, Prowers45 min
Aug 28, 8:58 PM MDTFlash Flood WarningPUBBaca, Bent, Las Animas3 hr
Aug 28, 9:25 PM MDTSpecial Weather StatementPUBProwers50 min
Aug 29, 1:33 PM MDTSpecial Weather StatementPUBLas Animas42 min
Aug 29, 1:45 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo45 min
Aug 29, 1:59 PM MDTSpecial Weather StatementPUBHuerfano46 min
Aug 29, 2:10 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Pueblo3 hr
Aug 29, 2:23 PM MDTSpecial Weather StatementPUBHuerfano52 min
Aug 29, 2:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
Aug 29, 2:49 PM MDTSpecial Weather StatementPUBLas Animas41 min
Aug 29, 3:00 PM MDTSevere Thunderstorm WarningPUBLas Animas45 min
Aug 29, 3:43 PM MDTSpecial Weather StatementPUB47 min
Aug 29, 3:48 PM MDTSevere Thunderstorm WarningPUBLas Animas19 min
Aug 29, 4:04 PM MDTSpecial Weather StatementPUBLas Animas41 min
Aug 29, 4:44 PM MDTSpecial Weather StatementPUBBent46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.